Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Baltimore/Washington

June 5, 2016Frederick County, Loudoun County, Virginia; Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 5, 2016, 2:40 PM EDT for Frederick County, Loudoun County, Virginia; Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2016, 2:40 PM EDT (18:40 UTC)
Expired
Jun 5, 2016, 3:33 PM EDT
In force
53 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Frederick County, MD, Washington County, MD, Frederick County, VA, Loudoun County, VA, Berkeley County, WV, Jefferson County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:55 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 5, 1:55 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
155 PM EDT SUN JUN 5 2016

.SYNOPSIS...

A cold front will cross the region from the west this afternoon
and evening. An upper level trough will build overhead Monday
through Wednesday before surface high pressure builds into the
region for the latter half of this week.

&&

.NEAR TERM /THROUGH TONIGHT/...

We are currently watching the line of showers coming into western
MD. These a free of lightning at the moment but are starting to
gain some vertical development. A watch is certainly possible now
that breaks have finally developed in the low cloud which has been
hanging over the area all morning.

As written in earlier discussion parameters are in place for
severe development. Dulles VWP has a good wind field with SW winds
of 30-50 knots aloft.

HRRR still shows strongest activitity with the line would be in
the I-95 corridor around 21Z.

A flash flood watch remains in effect for the central Shenandoah
Valley of VA based partly on the fact that Albemarle/Nelson
received up to 7" of rain last night...and we are still receiving
reports of flooding in these counties as well as in Rockingham.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Monday will be a big improvement over Sunday, with dewpoints about
10 degrees lower (near 60) and a decent amount of sunshine.
However, the 500 mb trough is nearby, and its axis approaching.
Therefore, can't rule out a late day shower, especially over the
mountains.

The cold front will impact humidity more that temperatures. Highs
Monday (and lows Monday night) will be similar to Sunday. A blend
was taken.

Tuesday night looking refreshingly cool with lows in the upper 50s
to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

The combination of the tropical cyclone out over the open Atlantic
and low pressure over eastern Canada will draw cooler air, and high
pressure down over the Mid Atlantic for Wednesday and Thursday. By
late week, a ridge of high pressure begins to push up our way from
the southern states. At the same time, a weak stationary boundary
between the southern high, and high pressure to our north, is
expected over the region over the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR this afternoon outside of thunderstorms. The prime time for
thunderstorms activity today is 20 to 23Z.

VFR generally will prevail on Monday and beyond. Showers and
thunderstorms may affect terminals Tuesday or Wednesday...but
effects should be short-lived.

&&

An SCA posted by mid afternoon through much of the evening.
Thunrderstorms/SMW's will be a concern in the late afternoon.

SW winds continue through Monday night...mainly 10-15 kt.

Will need to watch northwest flow thru midweek with fronts passing
through for possible periods of SCA conditions...but certainty is
pretty low at this point.

&&

.TIDES/COASTAL FLOODING...

Although a cold front will cross the waters tonight, don't foreseewinds
shifting sufficiently for a big water evacuation. Therefore, we
will likely repeat this process late tonight into early Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ025>027-
     029-036>038-507-508.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
     531-535-536-538>540.
     Small Craft Advisory until 6 AM EDT Monday for ANZ532>534-537-
     541>543.

&&

PRODUCTS...WOODY!/CAS
Hazardous weather outlook, Jun 5, 10:16 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT SUN JUN 5 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1016 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING
WINDS...ISOLATED TORNADOES...AND HEAVY RAINFALL.

TORRENTIAL DOWNPOURS MAY LEAD TO FLASH FLOODING OF STREAMS AND
CREEKS AS WELL AS URBAN AREAS.

OVER THE WATERS THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS
WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061430-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1016 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING
WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS MAY LEAD TO FLASH
FLOODING OF STREAMS AND CREEKS AS WELL AS URBAN AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING
FOR CENTRAL VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 5, 10:30 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     FLASH FLOOD      3 S ROSELAND            37.71N  78.97W
06/05/2016                   NELSON             VA   OTHER FEDERAL

            THE STREAM GAUGE ON TYE RIVER EXCEEDED FLOOD STAGE
            AROUND 1213 AM AFTER A RAPID RISE. THE PEAK OBSERVED WAS
            AT 100 AM AT 13.63 FEET. ROSELAND ROAD AND AGRICULTURAL
            FIELDS FLOOD AT THESE LEVELS. THERE WERE MANY REPORTS OF
            FLOODED ROADS IN THE AREA.

&&

EVENT NUMBER LWX1603928

JE
Local storm report, Jun 5, 10:57 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      2 E KEENE               37.86N  78.52W
06/05/2016                   ALBEMARLE          VA   TRAINED SPOTTER

            GLENDOWER ROAD WASHED OUT FROM FLOODING.

&&

EVENT NUMBER LWX1603929

STRONG
Local storm report, Jun 5, 11:04 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      BROADWAY                38.61N  78.80W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            WATER WAS FLOODING HERITAGE PARK AND UP TO A FOOTBRIDGE
            ON LINVILLE CREEK IN BROADWAY. THE NEARBY STREAM GAUGE
            ON LINVILLE CREEK PEAKED JUST BELOW 7 FEET.

&&

EVENT NUMBER LWX1603930

JE
Local storm report, Jun 5, 11:13 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      2 NNE HINTON            38.49N  78.96W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            FLOODING OF MUDDY CREEK ROAD AND CUSTERS ROAD ON BOTH
            SIDES OF MUDDY CREEK. SIGNIFICANT FLOOD DEPTH NOTED ON
            THE MUDDY CREEK ROAD SIDE. BOTH ROADS IMPASSIBLE.

&&

EVENT NUMBER LWX1603931

JE
Local storm report, Jun 5, 11:24 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLOOD            1 SSE DALE ENTERPRISE   38.44N  78.94W
06/04/2016                   ROCKINGHAM         VA   BROADCAST MEDIA

            SILVER LAKE ROAD FLOODED AND CLOSED AT COOKS CREEK DUE
            TO WATER FLOWING OVER THE ROAD.

&&

EVENT NUMBER LWX1603932

JE
Local storm report, Jun 5, 11:32 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            2 WSW CLOVER HILL       38.45N  79.06W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            WAGGYS CREEK WAS OUT OF ITS BANKS AND COVERING DANIEL
            CUPP ROAD MAKING IT IMPASSIBLE.

&&

EVENT NUMBER LWX1603933

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:33 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church13 hr
Jun 4, 9:35 PM EDTFlash Flood WarningLWXAlbemarle, Nelson5 hr
Jun 4, 10:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville44 min
Jun 4, 11:38 PM EDTAreal Flood WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg13 hr
Jun 5, 2:32 AM EDTAreal Flood WarningLWXAlbemarle, Nelson9 hr
Jun 5, 10:08 AM EDTFlash Flood WatchLWXAlbemarle, Amherst, Augusta, Greene, Madison, Nelson and 10 more8 hr
Jun 5, 3:58 PM EDTSpecial Marine WarningLWX92 min
Jun 5, 4:15 PM EDTSpecial Marine WarningLWX90 min
Jun 5, 4:30 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson45 min
Jun 5, 5:15 PM EDTSpecial Marine WarningLWX90 min
Jun 5, 5:23 PM EDTSpecial Marine WarningLWX97 min
Jun 5, 6:19 PM EDTSpecial Marine WarningLWX86 min
Jun 5, 7:22 PM EDTSpecial Marine WarningLWX53 min
Jun 5, 3:13 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Washington48 min
Jun 5, 3:52 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford, Howard, Montgomery and 1 more38 min
Jun 5, 4:22 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 1 more53 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.